Lip Fillers Gone Wrong

Tyndall Effect and Dermal Fillers

In our previous blog post we looked at lip fillers gone wrong and the complications associated with them. In this blog post we’re looking at another complication associated with dermal fillers, the Tyndall Effect.

Scientifcally speaking, the Tyndall effect was first described by 19th-century physicist John Tyndall and is a “phenomenon in which light is scattered by particles of matter in its path.” In reference to aesthetics, the Tyndall effect describes a bluish discolouration of the skin caused by too superficial placement of dermal filler.

 

The Tyndall effect is less common than other dermal filler related complications such as bruising and swelling but it still occurs relatively frequently. Factors that may increase the likelihood of the tyndall effect include:

  • Limited skill / experience of the injector
  • Poor injection technique
  • Treating a ‘high risk’ zone
  • Inappropriate product choice

How Does the Tyndall Effect Occur?

Hyaluronic acid fillers are clear gel substances. If fillers are injected too superficially or in overly large volumes then light may be reflected through them, generating a bluish hue that is visible through the skin.

The Tyndall effect is more likely to occur in areas where the skin is thin as light is more easily reflected in these areas. Although thinning of the skin may be due to the age of the patient or general skin condition, there are areas of the face where the skin is naturally thinner, such as the tear troughs and perioral lines.

How to Spot the Tyndall Effect

Due to the colour, the Tyndall effect may initially be mistaken for a bruise. It may also be difficult to even see any discolouration in poor lighting. However, another sign to look out for is any raised areas or visible lumpiness where the filler was injected as this may indicate overly superficial placement of the filler.

The Tyndall effect is not necessarily immediately recognisable after treatment and may develop days or weeks later. If you’ve had an injectable treatment, it’s always important be observant and contact your practitioner if you’re concerned about the results. Similarly for practitioners, follow-up assessment is always advisable for many reasons, including assessment for the occurrence of complications such as the Tyndall effect.

How to Prevent the Tyndall Effect

As we mentioned earlier, the Tyndall effect is more likely to occur in areas where skin is thinner. The patient’s skin should therefore be assessed prior to dermal filler being injected. If the treatment area is considered too ‘high risk’ because of the thickness and quality of the skin, then treatment should be avoided in that area.

It is also essential that the correct technique is applied. The depth of injection is the most important factor in this case and steps must be taken to avoid injecting too superficially. Always be mindful of the angulation of needle insertion and take time to check the depth of the needle once it has been fully advanced into the skin. In addition to this, the practitioner should endeavour to inject smoothly and in small volumes and remember to thoroughly massage after any treatment where indicated.

Tyndall Effect Treatment

There are a number of ways that the Tyndall effect can be treated:

Massage:

If the dermal filler is superficial or excessive in one area then a firm massage can help to disperse it and flatten it out. However, this is likely to only be effective if done as soon as the effect is noticed. If left for more than a few days then massage is unlikely to help to resolve the Tyndall effect.

Stab excision:

A ‘stab excision’ may allow for excessive filler to be removed from the skin. This should be undertaken by an aesthetic expert.

Aspiration:

A needle and syringe can be used to aspirate the treatment area and remove the filler.

Hyaluronidase:

Dissolving the filler with hyaluronidase is another method of treatment for Tyndall effect. Once the filler is dissolved then the problem should be fully resolved within 24 hours.

Protecting Yourself as a Practitioner

In most cases, the Tyndall effect is a preventable complication. However, we know that it does happen so it’s important that you know how to effectively treat it if it does occur. If you treat a patient who then presents with Tyndall effect then it’s important that you offer follow-up appointments and continue to observe them if further treatment is administered.

Always ensure that your patient is fully aware of possible complications and obtain the appropriate consent from them prior to treatment. This protects both you and the patient and will help to prevent complications turning into claims of medical malpractice.

Acquisition Aesthetics Complication Masterclass

One of the best things you can do as an aesthetic practitioner is continue expanding your knowledge of aesthetic treatments and complications management. Our Complications Masterclass covers the diagnosis, management and treatment of complications associated with non-surgical treatments, such as the Tyndall effect. Find out more about our Complications Masterclass and enrol today.

 

Subscribe to our mailing list for the latest news, blog posts and exclusive offers!

* indicates required